Serax (Oxazepam) Overdose Signs And Symptoms
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
May 9, 2019
Serax is a benzodiazepine used to treat anxiety as well as alcohol withdrawal symptoms. Abusing or taking too much of this drug can result in serious side effects including overdose. Symptoms of Serax overdose include blurred vision, dizziness, and coma.
Serax, a brand name for oxazepam, is a medication used in the treatment of anxiety and alcohol withdrawal. Oxazepam is part of the benzodiazepine drug family. Benzodiazepines work by slowing down the brain and reducing the excitability of nerve signals. This can create a relaxing and calming effect.
While this effect is certainly beneficial in times of increased anxiety, it can be addicting. People may abuse Serax to produce these positive feelings. The more oxazepam a person takes, the more likely it is that his or her body will become used to the effects of the drug. This can result in tolerance.
When someone has a tolerance to Serax, he or she may take more of the drug to get the same effect. Taking more oxazepam can lead to dependence and addiction. It can also increase a person’s risk for overdose.
Signs And Symptoms Of Serax Overdose
An oxazepam overdose happens when a person takes more of the drug than the brain and body can handle. Serax overdose can put people at risk for serious side effects and health conditions.
Find Treatment For Serax Addiction Today.
Call to be connected with an Addiction Campuses treatment specialist.
Knowing the signs and symptoms of a Serax overdose can potentially save someone’s life. Seeking medical attention immediately is imperative if you suspect someone has overdosed on this drug.
Signs and symptoms of a Serax overdose include:
- blurred or double vision
- rapid eye movement from side to side
- decreased breathing
- slurred speech
- drowsiness and intense fatigue
- trouble with coordination
Receiving emergency medical treatment can potentially save a person’s life in the case of an oxazepam overdose. With proper treatment, recovery is typically possible. However, if someone experiences prolonged respiratory problems or coma, permanent damage may occur.
People who abuse Serax with other substances such as alcohol are at an increased risk for overdose. Taking oxazepam with other drugs can also increase overdose symptoms as well as the risk of coma or death.
What To Expect During Emergency Treatment For Serax Overdose
Once emergency medical personnel have arrived, they will likely begin administering treatment to the person who has overdosed. If possible, providing information such as the person’s age and weight can help emergency assistance.
Once in the emergency room, the health care provider will measure and monitor the person’s vital signs.
The doctor may also administer:
- activated charcoal
- urine and blood tests
- airway support to assist in breathing
- intravenous fluids
- chest X-ray
- medication to treat symptoms of overdose
Treatment For Serax Abuse And Addiction
If you or a loved one is struggling with an addiction to Serax or another benzodiazepine, seeking help can prevent health risks like overdose. There are several treatment options available for people addicted to oxazepam.
In the case of a more severe addiction to Serax, a detox program and inpatient treatment will likely be recommended. A medically supervised detox program can help patients safely and comfortably withdraw from the drug. Medications may be provided to ease symptoms of withdrawal.
After successfully ridding the body of Serax, inpatient treatment is often the next step in treatment. Inpatient programs are intensive and require patients to live residentially at a rehab facility for several weeks or months.
To learn more about the signs and symptoms of a Serax overdose, contact a treatment specialist today.Article Sources
MedlinePlus - Oxazepam overdose
VeryWell Mind - Benzodiazepines Uses, Indications, and Side Effects
eMedicineHealth - oxazepam (Serax)